Alert archive / Kentucky / Wind Advisories in 2022

Wind Advisory 6, NWS Jackson, KY

November 27, 20229 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Nov 27, 2022, 3:30 AM EST for 9 counties in Kentucky. It took effect at Nov 27, 2022, 8:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2022, 3:30 AM EST (08:30 UTC)
In effect from
Nov 27, 2022, 8:00 AM EST
Expired
Nov 27, 2022, 3:31 PM EST
In force
8 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Montgomery County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2922 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WWUS73 KJKL 270830
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
330 AM EST Sun Nov 27 2022

KYZ044-050-051-058-059-068-069-079-083-272030-
/O.NEW.KJKL.WI.Y.0006.221127T1300Z-221127T2200Z/
Fleming-Montgomery-Bath-Estill-Powell-Rockcastle-Jackson-Pulaski-
Wayne-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, 
and Monticello
330 AM EST Sun Nov 27 2022

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 45 mph 
  expected.

* WHERE...Fleming, Montgomery, Bath, Estill, Powell, Rockcastle, 
  Jackson, Pulaski and Wayne Counties.

* WHEN...From 8 AM this morning to 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds and rough waves on Lake
  Cumberland and Cave Run Lake will create hazardous conditions
  for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KYZ052-060-080-084-085-106-272030-
/O.NEW.KJKL.LW.Y.0003.221127T1300Z-221127T2200Z/
Rowan-Menifee-Laurel-McCreary-Whitley-Morgan-
Including the cities of Morehead, Frenchburg, London, Stearns, 
Whitley City, Corbin, Williamsburg, and West Liberty
330 AM EST Sun Nov 27 2022

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM
EST THIS AFTERNOON...

* WHAT...Southwest winds 10 to 20 mph with gusts of 35 to 40 mph 
  expected.

* WHERE...Rowan, Menifee, Laurel, McCreary, Whitley and Morgan 
  Counties.

* WHEN...From 8 AM this morning to 5 PM EST this afternoon.

* IMPACTS...Strong winds and rough waves on Lake Cumberland,
  Laurel River Lake, and Cave Run Lake will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

JP
1 follow-up statement
819 
WWUS73 KJKL 272031
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
331 PM EST Sun Nov 27 2022

KYZ044-050-051-058-059-068-069-079-083-272145-
/O.CAN.KJKL.WI.Y.0006.000000T0000Z-221127T2200Z/
Fleming-Montgomery-Bath-Estill-Powell-Rockcastle-Jackson-Pulaski-
Wayne-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, 
and Monticello
331 PM EST Sun Nov 27 2022

...WIND ADVISORY IS CANCELLED...

Winds are subsiding, and are no longer gusting to advisory levels
of at least 40 mph.

$$

KYZ052-060-080-084-085-106-272145-
/O.CAN.KJKL.LW.Y.0003.000000T0000Z-221127T2200Z/
Rowan-Menifee-Laurel-McCreary-Whitley-Morgan-
Including the cities of Morehead, Frenchburg, London, Stearns, 
Whitley City, Corbin, Williamsburg, and West Liberty
331 PM EST Sun Nov 27 2022

...LAKE WIND ADVISORY IS CANCELLED...

Winds are subsiding, and are no longer gusting to advisory levels
of at least 35 mph.

$$

HAL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Nov 27, 1:31 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 27, 1:31 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
131 AM EST Sun Nov 27 2022

.UPDATE...
Issued at 1045 PM EST SAT NOV 26 2022

Measurable rains have made it in across our far southwestern
counties. Have fine-tuned the PoPs, accounting for the latest
radar mosaic trends, as well as higher resolution model guidance.
Still expect widespread rainfall to move in overnight as the low
level jet ramps up to our southwest, although given the deeper
convection rolling through southeast Alabama, could see some of
the advertised better moisture not being realized across eastern
Kentucky, cutting into the QPF a bit more still. Temperatures
have also bottomed out in the colder eastern valleys at this
point, with readings raising a few degrees from earlier in the
evening. Have freshened up the hourly readings through the
overnight, with most locations seeing a rise after the initial
wetbulbing subsides from the onset of the rain.

UPDATE Issued at 715 PM EST SAT NOV 26 2022

Thicker high clouds have quickly moved in from the southwest aloft
early this evening. Despite this, some of the more sheltered
valleys have dipped below forecast lows. Have allowed for some
upper 30s in the coldest valleys, closer to the current dew
points, with mainly low to mid 40s holding for the rest of the
sites. Drier low and mid-level air is holding any shower activity
at bay; however, as a strong low level jet develops and moves in
from the southwest later this evening and through the overnight
hours, rain showers will break out across the area. For now, will
keep the timing of the better PoPs intact. Updates will be out
shortly.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 431 PM EST SAT NOV 26 2022

A potent closed upper level low currently over TX, along with its
associated surface low, will move northeast to the Ohio Valley by
Sunday morning. Mild, moist air being isentropically lifted as the
system draws it north off the gulf will interact with upper level
support from the system to bring rain to our area tonight. The
deep moisture will exit eastward on Sunday morning, and the
system's cold front will also sweep through from west to east in
the morning. The tight pressure gradient around the surface low
moving up the Ohio Valley will bring brisk winds which will mix to
the surface as heating occurs during the day. Current gusts are
forecast up to 35 mph. Can't rule out some higher gusts and the
need for an advisory, but confidence is not there at this time.
Moisture on the back side of the system will pivot into the area
from the northwest on Sunday night. It will be fairly shallow, so
while there is a decent chance we'll see some rain redevelop, if
it occurs amounts will be light.

.LONG TERM...(Monday through Saturday)
Issued at 228 PM EST SAT NOV 26 2022

Key Messages:

1. Brief dry stretch gives way to strong cold front.

2. Rain transitions to light snow late Wednesday night into Thursday.

3. Third system brings more rain for the weekend.

Analysis and Discussion:

The forecast period has a somewhat quiet start as surface high
pressure develops on the heels of the departing cold front.
Lingering moisture and 850/925mb flow could promote some upslope,
isolated showers through late Monday afternoon. Otherwise, upper-
level flow from the southwest will bring about drier air and clear
skies through the day. Temperatures are forecast to stay around the
mid to upper-50s with cool overnight lows in the upper-30s.

Tuesday, the dynamic remains the much of the same; however, enhanced
southwesterly flow will favor warmer temperatures and drier air
across the forecast area. Likely mixing will favor gusty winds and
the potential for instances of increased fire danger through the day
Tuesday. A warm front lifting from the southwest will increase
moisture and precipitation chances overnight Tuesday thus
neutralizing any remaining fire weather threat. Showers continue
through the overnight hours before cold frontal passage is expected
for mid-morning/early afternoon Wednesday. Models disagree on the
timing of the front; as a result, went with a blend of the models to
cover the range of frontal passage possibilities. With marginal
instability present some thunderstorms are likely with frontal
passage Wednesday morning/afternoon. There is also some model
variability with potential QPF with this system as the GFS is the
wettest and the ECMWF and based on the guidance from WPC, the
forecast is looking like blend of the two suites. The front quickly
exits the area late Wednesday evening with CAA building in behind
the front. Models are a little bullish on the amount of cold air or
lingering moisture but thickness would be favorable for post-frontal
snow showers across the eastern coalfields overnight Wednesday.

High pressure returns to the area but upper-level zonal flow keeps
temperatures relatively normal. Temperatures are progged to be in
the mid to upper-40s for Thursday but overnight lows are forecast to
be in the 20s for Wednesday and Thursday nights. Models begin to
diverge for Friday but zonal to southwesterly flow returns ushering
back the potential for relatively warmer temperatures for the end of
the period. Models remain in agreement for another cold front
Saturday into Sunday but confidence is lacking due to the time
frame; therefore, this would be a mention of a potential forecast
trend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 130 AM EST SUN NOV 27 2022

Ceilings will gradually lower tonight, but are expected to mainly
remain in the VFR range through 12Z to 16Z. A strong low level
jet will shift across the area during the first 10 hours of the
period and this progressive jet will allow for showers across
eastern Kentucky, as well as low level wind shear, initially from
the south, but then veering a bit toward the southwest towards
12Z. Shower activity should decrease in coverage after about 10Z
as the dry slot associated with the low pressure system tracking
wast of the area works into eastern KY. Low level moisture should
begin to increase from the west however toward 18Z, with ceilings
lowering to MVFR from west to east through 0Z. Surface winds will
begin out of the east and southeast at around 5 kts or less for
most of the initial 6 hours. However, winds will veer to the
south towards 12Z, and increase to around 10 kts, with gusts up to
20 kts. Winds will then become southwesterly at 10 to 20 kts
between 12Z and 15Z, with gusts of 25 to 35 kt, although the
highest gusts will likely occur from 15 to 19Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...HAL
LONG TERM...VORST
AVIATION...GEOGERIAN/JP
Hazardous weather outlook, Nov 26, 4:17 PM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
417 PM EST Sat Nov 26 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
417 PM EST Sat Nov 26 2022

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts out of the southwest are forecast to reach around 35 mph
during the day Sunday in many locations.

Thunderstorms are possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/VORST

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 3:30 AM ESTLake Wind AdvisoryJKLLaurel, McCreary, Menifee, Morgan, Rowan, Whitley12 hr

Nearby

Wind Advisories in Kentucky, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.